Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 106, NWS St. Louis, MO

May 29, 2019Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 29, 2019, 4:19 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 4:19 PM CDT (21:19 UTC)
Expired
May 29, 2019, 5:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 162 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS53 KLSX 292119
SVRLSX
MOC093-179-292200-
/O.NEW.KLSX.SV.W.0106.190529T2119Z-190529T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
419 PM CDT Wed May 29 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Iron County in southeastern Missouri...
  Eastern Reynolds County in southeastern Missouri...

* Until 500 PM CDT.

* At 419 PM CDT, a severe thunderstorm was located near Ellington,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ellington, Annapolis, Des Arc, Sabula, Redford, Vulcan and
  Lesterville.

This also includes Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 9113 3726 9112 3756 9078 3728 9055
      3727 9055 3727 9074 3717 9074 3717 9075
      3715 9076 3706 9093
TIME...MOT...LOC 2119Z 231DEG 12KT 3719 9093 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
3 follow-up statements
520 
WWUS53 KLSX 292128
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
428 PM CDT Wed May 29 2019

MOC093-179-292200-
/O.CON.KLSX.SV.W.0106.000000T0000Z-190529T2200Z/
Iron MO-Reynolds MO-
428 PM CDT Wed May 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN IRON AND SOUTHEASTERN REYNOLDS COUNTIES...

At 428 PM CDT, a severe thunderstorm was located near Ellington,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ellington, Annapolis, Des Arc, Sabula, Redford, Vulcan and
Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 9101 3738 9096 3756 9078 3728 9055
      3727 9055 3727 9074 3717 9074 3717 9075
      3715 9076 3712 9091
TIME...MOT...LOC 2128Z 231DEG 12KT 3721 9090 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
131 
WWUS53 KLSX 292137
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
437 PM CDT Wed May 29 2019

MOC093-179-292200-
/O.CON.KLSX.SV.W.0106.000000T0000Z-190529T2200Z/
Iron MO-Reynolds MO-
437 PM CDT Wed May 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN IRON AND SOUTHEASTERN REYNOLDS COUNTIES...

At 437 PM CDT, a severe thunderstorm was located near Piedmont,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Annapolis, Des Arc, Redford and Vulcan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 9093 3739 9088 3739 9064 3728 9055
      3727 9055 3727 9074 3717 9074 3717 9075
      3715 9076 3713 9091
TIME...MOT...LOC 2137Z 254DEG 26KT 3722 9076 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
016 
WWUS53 KLSX 292157
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
457 PM CDT Wed May 29 2019

MOC093-179-292207-
/O.EXP.KLSX.SV.W.0106.000000T0000Z-190529T2200Z/
Iron MO-Reynolds MO-
457 PM CDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IRON AND
SOUTHEASTERN REYNOLDS COUNTIES WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Missouri.

LAT...LON 3726 9093 3739 9088 3739 9064 3728 9055
      3727 9055 3727 9074 3717 9074 3717 9075
      3715 9076 3713 9091
TIME...MOT...LOC 2157Z 231DEG 12KT 3725 9071 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:30 PM CDT, 49 minutes earlier.

Area forecast discussion, May 29, 3:30 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
330 PM CDT Wed May 29 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 325 PM CDT Wed May 29 2019

Another complex forecast for tonight. Surface low is currently
over central IA with an occluded front extending south, then cold
front just west of the CWA and warm front along northern border
of the CWA. With the CWA in the warm sector, area is very unstable
with MLCAPE of 2500+ J/kg, deep layer shear of 30-40 kts and
steep mid level lapse rates that should continue to advect into
the region. These ingredients should set the stage for a potential
for severe storms into the evening hours. If storms can take
advantage of the higher deep layer shear, some supercell features
will be possible. However, believe that multicell clusters will be
the predominant mode. Main threat remains hail given the
excessive CAPE available, however, damaging winds will also be
possible. The tornado threat remains low with little in the way of
low level shear. That said, a threat will still exist as storms
may interact with any old outflow boundary and as the LLJ begins
to increase this evening.

CAMs are still in fairly good agreement suggesting storms
developing over the next couple of hours along the thermal
gradient due to the thicker clouds. This should be the first round
of storms and the greatest chance for severe. These storms should
quickly move NE through the CWA this evening. Another round of
showers with isod to sct thunder is still expected late tonight
along the cold front as it pushes east across the area. These
showers should be exiting the eastern portions of the CWA around
12z Thurs.

As the upper low drops into the area, expect diurnal showers, with
perhaps a thunderstorm in the afternoon. These showers/thunderstorms
should dissipate with loss of heading during the late afternoon
and evening hours.

Tilly

.LONG TERM...  (Friday through Next Wednesday)
Issued at 325 PM CDT Wed May 29 2019

Period begins with the upper trof moving east of the region
leaving weak NW flow and a surface ridge building into the area.
This pattern more or less remains in place through Sat, when a
backdoor front drops into the region Sat night into Sun. Heights
begin to rise over the area on Mon, but models currently suggest a
s/w dropping into the area during that time, although placement
differs among guidance.

Differences among guidance continue through the end of the period
leading to lower confidence in details. However, general trends
are still in place. A drier pattern, while not dry, is expected
through the weekend. This period should also be cooler. Early next
work week, Mon or Tues depending on details of the s/w within the
NW flow, expect the pattern to switch back a warmer pattern with
rain being more likely.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1247 PM CDT Wed May 29 2019

Cluster of thunderstorms is expected to move NE into the region
late this afternoon and continue through much of the evening
hours. Some of these storms may be severe with large hail and
damaging winds. These storms should move NE through the region,
with another area of showers and thunderstorms redeveloping along
the cold front as it pushes east. Expect MVFR cigs, possibly IFR,
to move in behind the front. Isod to sct showers are expected to
develop Thurs, mainly during the afternoon.

SPECIFICS FOR KSTL/KSUS/KCPS: Expect a cluster of thunderstorms to
move NE into the area around 00z. Think these storms, which may be
severe, will move NE fairly quickly. After these storms move
through the area, expect another round of showers, possibly TS, to
push through the area as the cold front moves through the region.
Expect MVFR cigs to move in with the front, which will lift Thurs
morning. Isod to sct showers are expected to develop Thurs, mainly
during the afternoon.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     65  80  61  82 / 100  20  20   5
Quincy          61  74  58  82 /  90  50  40  10
Columbia        60  74  57  81 /  90  30  30   5
Jefferson City  60  76  58  81 /  90  30  20   5
Salem           65  79  60  81 /  90  50  40   5
Farmington      62  79  57  80 / 100  30  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Crawford MO-Iron
     MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
     Genevieve MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, May 29, 4:27 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Wed May 29 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
427 AM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible across the region today and
tonight. The primary threats are damaging winds and large hail. A few
tornadoes are also possible.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Thursday, Saturday, Monday, and
Tuesday.

Major river flooding will continue this week along the Mississippi,
Missouri, and Illinois Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and this
evening across parts of Missouri and Illinois.

Kanofsky

In the hours before

Special weather statement, May 29, 4:06 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
406 PM CDT Wed May 29 2019

MOZ099-292145-
Reynolds MO-
406 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REYNOLDS COUNTY UNTIL 445
PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellington, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ellington, Centerville and Redford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3714 9102 3714 9103 3717 9103 3716 9107
      3718 9107 3718 9109 3720 9109 3720 9113
      3725 9112 3726 9113 3748 9100 3735 9075
      3729 9075 3710 9096 3710 9102
TIME...MOT...LOC 2106Z 213DEG 22KT 3718 9105

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:42 PM CDTRiver Flood WarningLSXMarion58 hr
May 28, 8:46 PM CDTRiver Flood WarningLSXMonroe4 days
May 28, 9:47 PM CDTFlash Flood WarningLSXKnox, Lewis, Shelby6 hr
May 29, 3:04 AM CDTAreal Flood AdvisoryLSXMarion, Ralls5 hr
May 29, 3:45 AM CDTAreal Flood WarningLSXKnox, Lewis, Shelby9 hr
May 29, 6:15 AM CDTSpecial Weather StatementLSXLincoln45 min
May 29, 12:42 PM CDTAreal Flood WarningLSXKnox, Lewis, Shelby24 hr
May 29, 4:06 PM CDTSpecial Weather StatementLSXReynolds39 min
May 29, 4:13 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage47 min
May 29, 4:24 PM CDTSpecial Weather StatementLSXSaint Charles51 min
May 29, 4:43 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis30 min
May 29, 4:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren40 min
May 29, 5:55 PM CDTSpecial Weather StatementLSXSaint Charles, City of Saint Louis50 min
May 29, 6:24 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis6 hr
May 29, 6:24 PM CDTSpecial Weather StatementLSXMarion51 min
May 29, 6:55 PM CDTSpecial Weather StatementLSXAudrain50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.